Tennessee, 2007Damaging Winds in Tennessee, August 23, 2007
August 23, 2007 · NWS MRX · 2 events in 1 county or zone
Isolated severe thunderstorms developed along a boundary across the Cumberland Plateau in east Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed along a boundary across the Cumberland Plateau in east Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 23, 9:11 AM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 23, 9:11 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EDT THU AUG 23 2007
.DISCUSSION...
FORECAST FOR TODAY GENERALLY APPEARS TO BE ON TRACK. WILL TWEAK
HOURLY TEMPS AND DEW POINTS IN THE DATABASE...BUT NO MAJOR CHANGES
PLANNED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 102 74 99 74 97 / 0 10 10 10 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 100 74 97 73 95 / 0 10 10 10 20
OAK RIDGE, TN 100 72 97 71 95 / 10 10 10 10 20
TRI CITIES AIRPORT, TN 95 68 93 66 93 / 10 10 10 10 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BRADLEY...HAMILTON...MCMINN...MEIGS...NORTHWEST
MONROE...RHEA...WEST POLK.
VA...NONE.
&&
LDWHazardous weather outlook, Aug 23, 2:25 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 AM EDT THU AUG 23 2007
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
325 AM EDT THU AUG 23 2007 /225 AM CDT THU AUG 23 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
...HEAT ADVISORY FOR THE SOUTHERN TENNESSEE VALLEY TODAY...
PLENTY OF SUNSHINE TODAY WILL ALLOW TEMPERATURES TO WARM INTO THE
MID AND UPPER 90S NORTH TO BETWEEN 100 AND 105 DEGREES CENTRAL AND
SOUTH THIS AFTERNOON. HEAT INDICES BETWEEN 100 AND 105 ARE EXPECTED
ACROSS MUCH OF THE VALLEY BY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 23, 8:51 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
951 AM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG ABINGDON 36.71N 81.97W
08/21/2007 WASHINGTON VA LAW ENFORCEMENT
SIGN BLOWN OFF POLE ON I-81 IN ABINGDON. REPORTED BY THE
SHERIFFS OFFICE.
0125 PM TSTM WND DMG ABINGDON 36.71N 81.97W
08/21/2007 WASHINGTON VA UTILITY COMPANY
NUMEROUS TREES DOWN ON POWER LINES IN THE ABINGDON AREA.
REPORTED BY BRISTOL UTILITIES.
0125 PM TSTM WND DMG 2 E ABINGDON 36.71N 81.93W
08/21/2007 WASHINGTON VA LAW ENFORCEMENT
TREE AND POWER LINES DOWN OFF HWY 58 2 EAST OF ABINGDON.
REPORTED BY THE SHERIFFS OFFICE.
0200 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
08/21/2007 KNOX TN LAW ENFORCEMENT
POWER LINES DOWN ON COILE ROAD AND E ADAIR IN KNOXVILLE.
REPORTED BY DISPATCHER.
0210 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
08/21/2007 KNOX TN LAW ENFORCEMENT
TREE DOWN ON E RACOON VALLEY AND MARTIN ROAD. REPORTED BY
SHERIFFS DISPATCHER.
0220 PM TSTM WND DMG CHURCH HILL 36.53N 82.71W
08/21/2007 HAWKINS TN LAW ENFORCEMENT
TREE DOWN IN CHURCH HILL. REPORTED BY SHERIFFS OFFICE.
0230 PM TSTM WND DMG CHURCH HILL 36.53N 82.71W
08/21/2007 HAWKINS TN LAW ENFORCEMENT
NUMEROUS TREES DOWN AROUND THE CHURCH HILL AREA. REPORTED
BY SHERIFFS OFFICE.
0300 PM TSTM WND DMG MOUNTAIN CITY 36.47N 81.81W
08/21/2007 JOHNSON TN DEPT OF HIGHWAYS
TREE DOWN ON CROSS MOUNTAIN ROAD. REPORTED BY COUNTY HWY
DEPT.
0340 PM HAIL PITTMAN CENTER 35.76N 83.39W
08/21/2007 E1.00 INCH SEVIER TN FIRE DEPT/RESCUE
QUARTER SIZE HAIL AT THE PITTMAN CENTER FIRE HALL.
REPORTED BY THE CHIEF.
&&
MEPSpecial weather statement, Aug 23, 9:32 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1032 AM EDT THU AUG 23 2007
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-232000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON
1032 AM EDT THU AUG 23 2007 /932 AM CDT THU AUG 23 2007/
...NEAR RECORD HEAT AND DRY CONDITIONS PREVAIL...
A PERSISTENT RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE GULF
COAST STATES AND SOUTHERN APPALACHIANS TODAY PRODUCING VERY
HOT CONDITIONS THIS AFTERNOON. SINCE AUGUST 15TH...RECORD HIGH
TEMPERATURES HAVE BEEN SET SEVERAL TIMES ACROSS CHATTANOOGA...
KNOXVILLE...AND THE TRI-CITIES. TODAY WILL BE NO DIFFERENT WITH
RECORD OR NEAR RECORD HIGHS ANTICIPATED BY THIS AFTERNOON ACROSS
THE REGION. HIGHS TODAY ARE EXPECTED TO CLIMB TO NEAR 102 DEGREES
AT CHATTANOOGA...100 DEGREES AT KNOXVILLE...AND 95 DEGREES AT THE
TRI- CITY AIRPORT. THE OLD RECORDS ARE THE FOLLOWING:
CHATTANOOGA 102 DEGREES SET BACK IN 1968
KNOXVILLE 99 DEGREES SET BACK IN 1968
TRI-CITY 94 DEGREES SET BACK IN 1968
THE HEAT INDEX WILL CLIMB TO AROUND 105 DEGREES ACROSS THE SOUTHERN
TENNESSEE VALLEY THIS AFTERNOON PROMPTING A HEAT ADVISORY.
ELSEWHERE ACROSS VALLEY LOCATIONS...THE HEAT INDEX WILL VARY FROM
98 TO 103 DEGREES BY THIS AFTERNOON. IF POSSIBLE...AVOID
PROLONGED WORK IN THE SUN OR IN POORLY VENTILATED AREAS...DRINK
PLENTY OF WATER AND OTHER NON- ALCOHOLIC BEVERAGES...AND SPEND AS
MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED ENVIRONMENT.
THE PERSISTENT RIDGE OVER THE SOUTHEAST UNITED STATES HAS ALSO
PRODUCED EXTREME DROUGHT CONDITIONS OVER MUCH OF EAST TENNESSEE...
SOUTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA. YEARLY RAINFALL
ACROSS BOTH TRI-CITY AND KNOXVILLE ARE OVER 13 INCHES BELOW NORMAL
FOR THIS TIME OF THE YEAR WITH CHATTANOOGA OVER 14 INCHES BELOW.
THE RIDGE OF HIGH PRESSURE IS EXPECTED TO REMAIN ACROSS THE
SOUTHERN APPALACHIANS THROUGH AT LEAST THE MIDDLE OF NEXT WEEK
KEEPING RAIN CHANCES LOW AND TEMPERATURES ABOVE NORMAL.
Thunderstorm Wind, Morgan
- When
- August 23, 12:35 PM EST to 12:40 PM EST
- Where
- Morgan County, 4 mi SW of Deer Lodge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.159, -84.801
Sheriffs dispatcher reported a tree downed by thunderstorm winds on Lowell Adkins Road near Deer Lodge.
Thunderstorm Wind, Morgan
- When
- August 23, 12:55 PM EST to 1:00 PM EST
- Where
- Morgan County, 4 mi W of Deer Lodge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 36.200, -84.822
The county highway department reported several trees downed by thunderstorm winds along Ett Brown Road near Deer Lodge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, August 23 to 27, 20072 deaths · 49 injured · $15 million · EF1 · 136 events
- Damaging Winds in Illinois, August 23, 20071 death · 29 injured · $1.5 million · 87 kt wind · 6 events
- Flash Flood and Flooding in Indiana, August 23 to 25, 20072 deaths · 1 injured · $6.5 million · 70 kt wind · 17 events
- Flash Flooding and Hail in Iowa, August 23 to 24, 2007$5.6 million · 61 kt wind · 35 events
- Hail and Damaging Winds in Georgia, August 23, 20072 injured · $890,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Michigan, August 23, 2007$1.0 million · EF1 · 14 events
- Damaging Winds in South Carolina, August 23, 2007$1.0 million · 60 kt wind · 2 events
- Flooding in Iowa, August 23 to 27, 2007$600,000 · 8 events
- Hail and Damaging Winds in Illinois, August 23, 2007$310,000 · 87 kt wind · 16 events
- Flash Flood and Flooding in Kansas, August 23 to 24, 2007$100,000 · 1.75 in hail · 30 events
- Flash Flood and Hail in Pennsylvania, August 23, 2007$155,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, August 23, 2007$125,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50749, 50750.